The side effects of copper T: Is it good or bad for you?

Copper T may be felt by the male partner during intercourse, if not inserted properly. Read more about the side effects Copper T.

A Copper T or a copper intra uterine device (IUD) is considered to be one of the most effective non hormonal contraceptive devices. The efficacy of this contraceptive is caused by the copper wire coiled around a T-shaped piece of plastic. 

This IUD has been in use for over five decades and is said to have greater than 99 percent pregnancy prevention rate. "As with any birth control method, Copper T may have some side effects which vary from patient to patient,” says Dr Duru Shah, Director, Gynaecworld, Mumbai. Read more about the possible side effects of this contraceptive method.

Copper T Side effects

Heavier bleeding

Post insertion, Copper T can sometimes increase bleeding, clotting and discomfort in subsequent menstrual cycles. 

Spotting

For sometime after the introduction of this IUD, there may be spotting between two periods. 

Cramps

Cramping is one of the side effects of Copper T. "Cramping akin to cramps felt during menstruation may be experienced after the insertion of Copper T,” says Dr Shah.

Allergies

In rare conditions, some women show signs of allergy to this device. This may be realised if a woman experiences symptoms such as unexplained irritation, or headaches after the insertion of this IUD. The symptoms pass after the removal of the device.

Expulsion

Sometimes, the Copper IUD could get expelled out of the uterus. This may occur if the Copper T has not been properly inserted or due to the cramping action of the uterus.

Infection

If not inserted properly, the contraceptive device may slip lower into the uterus. This could cause an infection. 

Impediment during intercourse

If the Copper T slips out of place, there are chances that the IUD can be felt by the male partner during intercourse.

Pregnancy

Although rare, the Copper IUD may fail, causing a woman to get pregnant. If pregnancy is suspected, the device must be removed by a registered medical practitioner immediately.

Usually, the  Copper T  side effects fade away within one-two months of insertion. Dr Shah states that usually only 1-2% of the patients who opt for this contraceptive method have lasting side effects.

“Women who experience heavy bleeding or painful cramps during their periods are not the right candidates for this type of IUD. Copper T is usually to be suggested only to women who have normal periods. Such women have minimal side effects,” adds Dr Shah.

Do not hesitate to call your doctor if you feel any discomfort or suspect any of the above Copper T side effects post insertion.

If you have any questions regarding the Copper T side effects, please share in the Comment box below.  Like us on Facebook and follow us on Google+ and Twitter to stay up-to-date on the latest from theIndusparent.com